September 1951


Author Affiliations

From the Pediatric Service of the Bronx Hospital.

AMA Am J Dis Child. 1951;82(3):335-340. doi:10.1001/archpedi.1951.02040040351007

WE ARE reporting two cases of a serum-sickness-like syndrome in children which seemed to be due to penicillin used in therapy. In both cases, there was a pronounced encephalitic appearance, and in both electrocardiographic studies showed myocardial changes; in one, an "allergic" glomerulonephritis resulted, and in the other, suspicion-arousing urinary findings.

REVIEW OF LITERATURE  Although reactions to penicillin were reported very early,1 the number of such reports has become so large that many physicians are justifiably wary of using the drug indiscriminately. To date only five deaths have been reported.2 A comprehensive review3 lists all the possible varieties, most of the reports being of simple allergic reactions such as urticaria, sneezing, wheezing, and exfoliative dermatitis, but even Herxheimer reactions in nonsyphilitics4 and Loeffler's syndrome have been noted. Reports of a serum-sickness-like reaction are by now numerous,6 but case reports in the pediatric literature are notable

First Page Preview View Large
First page PDF preview
First page PDF preview